Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 4, 2020, 7:40 AM CDT for Iowa County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 7:40 AM CDT (12:40 UTC)
- Expired
- Jun 4, 2020, 12:39 PM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:15 AM CDT | HEAVY RAIN 3.75 | Conroy, IA | RELAYED VIA BROADCAST MEDIA OF 3.5 TO 4 INCHES OF RAIN IN CONROY IN 45 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WGUS53 KDVN 041240
FFWDVN
IAC095-041845-
/O.NEW.KDVN.FF.W.0011.200604T1240Z-200604T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
740 AM CDT Thu Jun 4 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northeastern Iowa County in east central Iowa...
* Until 145 PM CDT Thursday.
* At 739 AM CDT, Doppler radar indicated a stationary thunderstorm
over central Iowa county. Up to two inches of rain have already
fallen in 40 minutes. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Marengo, Williamsburg, Amana, Conroy, Middle Amana, South Amana,
Homestead, Iowa County Fairgrounds, Upper South Amana, High Amana
and West Amana.
This includes the following streams and drainages...
Clear Creek, Old Mans Creek, Iowa River, Hog Run, Mooney Creek,
Hilton Creek, North Branch Old Mans Creek, Bradley Creek, Convey
Creek and Rhine Creek.
This includes Interstate 80 in Iowa between mile markers 217 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4180 9183 4160 9183 4161 9206 4180 9207
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Gibbs2 follow-up statements
762
WGUS73 KDVN 041410
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
910 AM CDT Thu Jun 4 2020
IAC095-041845-
/O.CON.KDVN.FF.W.0011.000000T0000Z-200604T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iowa IA-
910 AM CDT Thu Jun 4 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
THURSDAY FOR NORTHEASTERN IOWA COUNTY...
At 905 AM CDT, Doppler radar continued to indicate a nearly
stationary thunderstorms across central and eastern Iowa County. A
public report of 3 and half to 4 inches of rain feel in 45 minutes
in Conroy. Radar indicates that 3 to 5 inches of rain has fallen in
the last two hours across the warned area. This includes Interstate
80. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Marengo, Williamsburg, Amana, Conroy, Middle Amana, South Amana,
Homestead, Iowa County Fairgrounds, Upper South Amana, High Amana and
West Amana.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area, especially across eastern Iowa county.
This includes the following streams and drainages...
Clear Creek, Old Mans Creek, Iowa River, Hog Run, Mooney Creek,
Hilton Creek, North Branch Old Mans Creek, Bradley Creek, Convey
Creek and Rhine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4180 9183 4160 9183 4161 9206 4180 9207
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Gibbs683 WGUS73 KDVN 041739 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1239 PM CDT Thu Jun 4 2020 IAC095-041749- /O.CAN.KDVN.FF.W.0011.000000T0000Z-200604T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iowa IA- 1239 PM CDT Thu Jun 4 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN IOWA COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4180 9183 4160 9183 4161 9206 4180 9207 $$ Gibbs
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 6:14 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 4, 6:14 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 614 AM CDT Thu Jun 4 2020 ...AVIATION UPDATE... .UPDATE... Issued at 508 AM CDT Thu Jun 4 2020 Summertime madness...we're not focused, not capped, and we've got plenty of energy. Thus, even dry periods need pop updates it seems. Our far northwest is now seeing elevated showers pop up north of the decayed comma head in MO. I'd had though those would be farther south, but I've had to add low pops for showers all the way up through Buchanan county. Meanwhile, just southeast of Macomb, strong storms formed, became widespread and then dissipated in the same hour. This stuff will give you grey hair! && .SYNOPSIS... Issued at 252 AM CDT Thu Jun 4 2020 Warm and humid air has pushed slightly south of the area early this morning, enough to push the convectively active areas outside of our CWA since late evening. Cirrus is still found over much of the region north of the storms in Missouri, and this has been the main reason so far the dense fog has been limited in it's reach. Still, through sunrise, that remains the main weather hazard. && .SHORT TERM...(Today and Tonight) ISSUED AT 252 AM CDT Thu Jun 4 2020 The comma-head portions of the Missouri complex may brush the far southern counties early today, we will have some rain chance south. Another thing to watch will be if any elevated showers can form just north of the stratiform rain's edge, as we still are carrying some elevated CAPE over our area. Like the past two days, we will build a large amount of surface CAPE today, as highs reach the mid to upper 80s, with dewpoints in the lower to upper 60s. Heat index readings will reach the upper 80s to around 90. It appears with the convective outflow to our south today, and little in the way of any forcing, we should be dry for the most part. While an intense afternoon storm cannot be ruled out, it's not worth widespread pops for this threat. Tonight, forcing is subtle, if at all, but propagation will slowly carry convection that forms to our northwest into our CWA, and with so much available energy into the night, (MU CAPE over 1500), an MCS may well move into the western half the area after midnight. This is not certain, as it will require a developed cold pool to occur, the MCS maintenance supports propagation east/southeast into our area. As with the past few days, the atmosphere supports very heavy rain rates, and we'll need to watch where this falls, for isolated flash flooding threats. Lows tonight, in the warm and humid air, will only fall to the upper 60s in most locations. .LONG TERM...(Friday through Wednesday) ISSUED AT 252 AM CDT Thu Jun 4 2020 Key Messages: 1) Showers/storms possible with a front Friday. 2) Dry and quiet weather expected for the weekend into Monday. 3) Eyes on the tropics for mid-week. Discussion. Friday... Long range CAMs are a bit of a mixed bag on how storms will evolve at the beginning of the period (should be no surprise especially given yesterday). What bears watching right now is that there appears to be some consistency in bringing a MCS from southern Minnesota and northeast Iowa across the area ahead of a 500 hPa impulse exiting from the Dakotas. This looks to track southeast as flow switches to the northwest and the complex follows an established northeast to southwest MUCAPE gradient. It is expected to impact parts of eastern Iowa and northwest Illinois before it gradually weakens during the mid-morning as we lose additional forcing from the LLJ. There is some potential for storms to be strong as they take advantage of steepening mid-level lapse rates ahead of the shortwave, which are forecast to be near 7-8 C/km (leading the MUCAPE values around 1000-2000 J/KG). This would result in some hail potential with the strongest storms. Some strong wind gusts will also be possible with dry air intrusions aloft. SPC currently has a marginal to slight risk in place across the area for this reason. We should see a break in precipitation by late morning and midday before a cold front arrives during the late afternoon and evening. There is some potential for showers and storms to refire as the front passes, but coverage will be fairly scattered as there is little support aloft. The severe weather threat across our area is low with modest shear, but any storm that develops may have the potential to produce small hail and strong brief wind gusts. Saturday through Monday... Cold front will pass through the area and will settle to our south through the weekend as surface high pressure builds across the area. Aloft, ridging will build in and effectively push the jet stream into the upper Mississippi River Valley and take any storms with it. This will leave us under dry and pleasant conditions with a mix of sun and clouds. Afternoon highs in the upper 70s to low 80s, and overnight lows in the upper 50s to mid 60s are expected, with dewpoints generally in the mid 50s or lower. By Monday, the surface high will progress east of the Great Lakes, allowing southerly flow to return to the area. Afternoon highs should rise back into the mid to upper 80s. Monday Night on... Eyes will then turn to the south as we watch the evolution of Cristobal. Sunday morning, guidance shows the tropical system centered just south of Louisiana with the 500 hPa high pressure centered over Missouri, effectively creating a rex block across the central U.S. (which will be giving us the nice weekend weather). This will be short lived as Cristobal looks to start phasing with an approaching long wave trough moving across the Rockies. The GFS/ECMWF are is good agreement of bringing its remnants across the Great Plains into the Midwest, bringing plentiful moisture and copious amounts of rainfall to the area. Meanwhile, the Canadian is somewhat more optimistic and keeps the system more into the Gulf States, keeping us mainly dry for the period. Temperatures will be highly dependent on where the remnants of the tropical system pass. For now, a blended solution advertises highs in the mid to upper 80s Tuesday, with highs in the 70s by mid-week. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) ISSUED AT 612 AM CDT Thu Jun 4 2020 Warm moist air, capable of producing an isolated shower or thunderstorm at any time during the next 24 hours will be with us through the period. However, most periods will be quiet with VFR weather as hot and humid days continue. Some patchy fog may for late tonight, as well as a somewhat increased chance for showers and storms compared to the daytime isolated threat. && .HYDROLOGY... Issued at 1111 AM CDT Wed Jun 3 2020 Showers and thunderstorms moved southeastward across the area this morning. Radar estimated rainfall amounts of 1 to 2 inches fell north of a Cedar Rapids to Freeport line. Another area of 1 to 2 inches fell between a Burlington to Galesburg line and just north of Interstate 80. The rain fell quickly in some locations causing flash flooding in parts of Bureau and Putnam Counties. Radar estimates also showed some pockets of heavier rain up to 2.50 inches in northwest Bureau County and far northeast Henry County Illinois. There were no major changes to the ongoing river flood warnings on portions of the Iowa, Cedar, Wapsipinicon, and Mississippi Rivers. The rain that fell this morning has not been included in the river forecasts and this may cause changes to the forecast this evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Speck AVIATION...Ervin HYDROLOGY...Cousins
Hazardous weather outlook, Jun 4, 3:39 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 339 AM CDT Thu Jun 4 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 339 AM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT An area of rain with embedded weak thunderstorms are possible south of Interstate 80 this morning, then another hot and humid day may lead to isolated strong storms this afternoon. Later tonight, strong to severe thunderstorms in northern Iowa will move towards the outlook area, mainly after midnight. The storm prediction center is forecasting a slight risk for severe storms over Iowa, with a marginal risk over much of eastern Iowa and northwest Illinois and Missouri. The main risk from storms will be torrential rainfall, but damaging winds and large hail will be possible, especially late tonight. Torrential rainfall could lead to isolated flash flooding this afternoon and tonight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A few thunderstorms will be possible across the area Friday morning before dissipating by midday. Some storms may be strong to severe, with large hail, damaging winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and overnight. Ervin/Speck
In the hours before
Special weather statement, Jun 4, 7:24 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
724 AM CDT Thu Jun 4 2020
IAC095-041315-
Iowa-
724 AM CDT Thu Jun 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA COUNTY UNTIL
815 AM CDT...
At 724 AM CDT, a strong thunderstorm was located over Conroy, or near
Marengo. The storm is nearly stationary.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Marengo, Williamsburg, Conroy, South Amana, West Amana, High Amana
and Upper South Amana.
This includes Interstate 80 in Iowa between mile markers 216 and 227.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4182 9192 4163 9183 4161 9183 4163 9206
4178 9213
TIME...MOT...LOC 1224Z 239DEG 3KT 4173 9201
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 55 min |
| Jun 3, 7:23 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 117 min |
| Jun 3, 8:21 PM CDT | Special Weather Statement | DVN | Muscatine | 24 min |
| Jun 3, 9:39 PM CDT | Special Weather Statement | DVN | Louisa | 36 min |
| Jun 4, 7:24 AM CDT | Special Weather Statement | DVN | Iowa | 51 min |
| Jun 4, 8:56 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 5 days |
| Jun 4, 1:06 PM CDT | Special Weather Statement | DVN | Benton, Buchanan | 54 min |
| Jun 4, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Linn | 31 min |
| Jun 4, 5:00 PM CDT | Special Weather Statement | DVN | Clinton | 30 min |
| Jun 4, 5:14 PM CDT | Special Weather Statement | DVN | Benton | 46 min |
| Jun 4, 5:33 PM CDT | Special Weather Statement | DVN | Clinton | 27 min |
| Jun 4, 6:23 PM CDT | Special Weather Statement | DVN | Louisa | 37 min |
| Jun 4, 6:35 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 40 min |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.